An abscess from heroin or one that occurs from any needle-based drug use refers to a collection of fluid or pus that’s build up in the tissue of the user.
Heroin abuse is part of the opioid epidemic occurring in the U.S. right now, and it’s extremely scary to think about the scope of this problem. Thousands of people die from heroin and prescription painkillers each year. In addition to the lethal consequences of heroin, risks like abscesses are also a potential side effect of heroin use.
Heroin Abuse and the Risk of a Heroin Abscess
Heroin acts on the central nervous system much like prescription opioids. These substances bind to opioid receptors in the central nervous system. When this happens, the person’s brain is flooded with feel-good brain chemicals at unnaturally high levels. This is why they feel a euphoric rush and a sense of pleasure, warmth, and comfort.
Heroin and opioid prescription drugs also provide pain relief. When a response like this is triggered in the brain, it activates reward pathways so what ultimately happens is that the user’s brain compels them to keep seeking out whatever made that pleasurable response, which in this case is drugs.
With heroin, addiction can develop very quickly. For some people, they may become addicted the first time they use this powerful drug.
There are a few ways to abuse heroin. Some people snort it, or they might smoke it, but heroin is most commonly associated with injection. Intravenous drug use means that people make heroin into a liquid that can be injected directly into a vein or muscle using a needle.
The result of intravenous administration of heroin is a high that occurs more quickly, often within just a few seconds, and also a more powerful high. Even when people start out smoking or snorting heroin, they often start injecting it because they’re chasing the higher level effects of this method of abuse.
No matter how you use it, heroin is dangerous. Not only are the addiction and physical dependence tremendous risks, but so are dangers like overdosing. With a heroin overdose, a person’s respiration is slowed to the point where they go into a coma or die.
Injecting heroin and other drugs raises your risk of contracting diseases like HIV and hepatitis C. It also leads to the risk of various infections which can ultimately affect other parts of your body, such as your heart.
One type of infection that’s common with intravenous use is a heroin abscess. A heroin abscess can be painful and dangerous, and they require medical treatment, but often people who are abusing heroin don’t want to seek treatment, so it becomes worse.
In addition to the risks of diseases and infections, when drugs are injected, it increases the risk of overdose because the heroin is going straight to the bloodstream rapid onset. There is also a risk of arterial damage that can form at injection sites, and administering drugs via a needle makes the likelihood of addiction even higher.
What To Know About an Abscess From Heroin
An abscess from heroin refers to a collection of fluid or pus that’s built up in the tissue of the person. Some of the symptoms of a heroin abscess include having redness, pain, swelling, and warmth at the affected area. With an abscess from heroin, the redness usually goes beyond the swelled area.
An abscess from heroin is most often caused by a bacterial infection and in order for doctors to treat it, they may have to drain the abscess. This is usually done with a warm compress, but in some cases, incision and drainage are required. This will then be followed by a course of antibiotics to clear the infection.
Some of the complications of a heroin abscess can include the infection spreading to other tissues throughout the area or the body and tissue death, which is called gangrene. This situation, if it goes untreated, can lead to the need for amputation or death.
Both skin and soft-tissue abscesses are a common issue for injection drug users, and the injection of heroin, in particular, can put someone at a higher risk of having an abscess even over the use of other drugs intravenously.
The reason drug users are susceptible to an abscess from heroin is that needles used to inject drugs may have been in contact with bacteria, and the needle acts as a vehicle to deliver the bacteria into the soft-tissue of the skin. Bacteria can also enter an open wound on its own if the person does not clean their injection site properly. If someone has an abscess from heroin, a medical provider may also do an X-ray to make sure there are no fragments of the needle in the infection site.
Heroin Abscess Treatment
Heroin abscess treatment usually requires that it be opened and drained, and antibiotics usually don’t do much to help an abscess of any kind until the abscess is drained. Antibiotics are usually used in someone who has symptoms of bacterial infection throughout the body and often following drainage.
What Does a Heroin Abscess Look Like?
A heroin abscess is usually round or oval in shape, and they tend to have a mass at the center that is filled with pus and may be darker in color. They can appear anywhere, but with intravenous drug users, they’re usually at the site of injection. They’re tender, painful and swollen, and redness may go beyond the site of the abscess.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.